Alert archive / California / Wind Advisories in 2024

Wind Advisory 27, NWS San Diego, CA

October 17, 20244 counties in California

NWS San Diego, CA issued this wind advisory at Oct 17, 2024, 5:18 AM PDT for 4 counties in California. It took effect at Oct 18, 2024, 4:00 AM PDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2024, 5:18 AM PDT (12:18 UTC)
In effect from
Oct 18, 2024, 4:00 AM PDT
Expired
Oct 19, 2024, 6:00 AM PDT
In force
26 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS76 KSGX 171218
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
518 AM PDT Thu Oct 17 2024

CAZ061-065-172230-
/O.NEW.KSGX.WI.Y.0027.241018T1100Z-241018T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Palm Desert Country, Desert Hot Springs,
Coachella, Indio, and Cathedral City
518 AM PDT Thu Oct 17 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON PDT FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Coachella Valley and San Gorgonio Pass Near Banning.

* WHEN...From 4 AM to noon PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing dust 
  and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ048-055-057-554-172230-
/O.NEW.KSGX.WI.Y.0027.241018T1700Z-241019T1300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Lake Arrowhead, Anaheim, Fontana, San
Bernardino, Running Springs, Moreno Valley, Crestline, Orange,
Riverside, Santa Ana, and Corona
518 AM PDT Thu Oct 17 2024

...WIND ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 6 AM PDT SATURDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Orange County Inland Areas, San Bernardino County 
  Mountains, San Bernardino and Riverside County Valleys-The Inland 
  Empire, and Santa Ana Mountains and Foothills.

* WHEN...From 10 AM Friday to 6 AM PDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest and most widespread winds are 
  expected during the day on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

17
6 follow-up statements
877 
WWUS76 KSGX 172042
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
142 PM PDT Thu Oct 17 2024

CAZ061-065-180500-
/O.CON.KSGX.WI.Y.0027.241018T1100Z-241018T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Palm Desert Country, Indio, Desert Hot
Springs, Coachella, and Cathedral City
142 PM PDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON PDT FRIDAY...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 50 
  mph expected becoming more northerly Friday morning.

* WHERE...Coachella Valley and San Gorgonio Pass Near Banning.

* WHEN...From 4 AM to noon PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing dust 
  and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ048-055-057-554-180500-
/O.CON.KSGX.WI.Y.0027.241018T1700Z-241019T1300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Orange, Fontana, Crestline, Anaheim,
Santa Ana, Moreno Valley, Running Springs, Corona, San
Bernardino, Riverside, and Lake Arrowhead
142 PM PDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM FRIDAY TO 6 AM PDT 
SATURDAY...

* WHAT...North winds 15 to 30 mph with gusts 30 to 45 mph expected.

* WHERE...Orange County Inland Areas, San Bernardino County 
  Mountains, San Bernardino and Riverside County Valleys-The Inland 
  Empire, and Santa Ana Mountains and Foothills.

* WHEN...From 10 AM Friday to 6 AM PDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest and most widespread winds are 
  expected midday through afternoon Friday. Winds will gradually 
  weaken Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Maxwell
912 
WWUS76 KSGX 180429
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
929 PM PDT Thu Oct 17 2024

CAZ061-065-181400-
/O.CON.KSGX.WI.Y.0027.241018T1100Z-241018T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Palm Desert Country, Cathedral City,
Indio, Desert Hot Springs, and Coachella
929 PM PDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON PDT FRIDAY...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 50 
  mph expected becoming more northerly Friday morning.

* WHERE...Coachella Valley and San Gorgonio Pass Near Banning.

* WHEN...From 4 AM to noon PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Reduced visibility in areas of blowing dust 
  and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ048-055-057-554-181400-
/O.CON.KSGX.WI.Y.0027.241018T1700Z-241019T1300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Moreno Valley, Lake
Arrowhead, Orange, Running Springs, Fontana, Anaheim, Santa Ana,
Crestline, Corona, and Riverside
929 PM PDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM FRIDAY TO 6 AM PDT 
SATURDAY...

* WHAT...North winds 15 to 30 mph with gusts 30 to 45 mph expected.

* WHERE...Orange County Inland Areas, San Bernardino County 
  Mountains, San Bernardino and Riverside County Valleys-The Inland 
  Empire, and Santa Ana Mountains and Foothills.

* WHEN...From 10 AM Friday to 6 AM PDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest and most widespread winds are 
  expected midday through afternoon Friday. Winds will gradually 
  weaken Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Suk
737 
WWUS76 KSGX 180943
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
243 AM PDT Fri Oct 18 2024

CAZ061-065-181900-
/O.CON.KSGX.WI.Y.0027.241018T1100Z-241018T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Indio, Cathedral City, Coachella, Palm
Desert Country, and Desert Hot Springs
243 AM PDT Fri Oct 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WHAT...North winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...Coachella Valley and San Gorgonio Pass Near Banning.

* WHEN...Until noon PDT today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ048-055-057-554-181900-
/O.CON.KSGX.WI.Y.0027.241018T1700Z-241019T1300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Corona, Crestline, Orange, Fontana,
Anaheim, San Bernardino, Running Springs, Moreno Valley, Lake
Arrowhead, Riverside, and Santa Ana
243 AM PDT Fri Oct 18 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM 
PDT SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts to 55 mph expected. The 
  strongest and most widespread winds are expected today with the 
  winds not as strong and with less coverage for late this afternoon 
  and tonight.

* WHERE...Orange County Inland Areas, San Bernardino County 
  Mountains, San Bernardino and Riverside County Valleys-The Inland 
  Empire, and Santa Ana Mountains and Foothills.

* WHEN...From 10 AM this morning to 6 AM PDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

17
097 
WWUS76 KSGX 181851
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1151 AM PDT Fri Oct 18 2024

CAZ061-065-182000-
/O.EXP.KSGX.WI.Y.0027.000000T0000Z-241018T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Coachella, Indio, Cathedral City, Palm
Desert Country, and Desert Hot Springs
1151 AM PDT Fri Oct 18 2024

...WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY...

Winds have reached their peak and will gradually subside into this 
afternoon and evening.

$$

CAZ048-055-057-554-190515-
/O.CON.KSGX.WI.Y.0027.000000T0000Z-241019T1300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Moreno Valley, Riverside,
Running Springs, Anaheim, Orange, Lake Arrowhead, Fontana, Santa
Ana, Corona, and Crestline
1151 AM PDT Fri Oct 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts to 55 mph expected this 
  afternoon. Winds will weaken and become more localized for early 
  this evening through Saturday morning. Gusts of 35 to 45 mph are 
  expected overnight into Saturday morning.

* WHERE...Orange County Inland Areas, San Bernardino County 
  Mountains, San Bernardino and Riverside County Valleys-The Inland 
  Empire, and Santa Ana Mountains and Foothills.

* WHEN...Until 6 AM PDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CO
065 
WWUS76 KSGX 190314
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
814 PM PDT Fri Oct 18 2024

CAZ048-055-057-554-191200-
/O.CON.KSGX.WI.Y.0027.000000T0000Z-241019T1300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Anaheim, Crestline, Fontana, Orange,
Running Springs, Santa Ana, Riverside, Lake Arrowhead, Moreno
Valley, San Bernardino, and Corona
814 PM PDT Fri Oct 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SATURDAY...

* WHAT...Winds will weaken and become more localized through 
  Saturday morning. Gusts of 35 to 45 mph are expected into Saturday 
  morning.

* WHERE...Orange County Inland Areas, San Bernardino County 
  Mountains, San Bernardino and Riverside County Valleys-The Inland 
  Empire, and Santa Ana Mountains and Foothills.

* WHEN...Until 6 AM PDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

12
107 
WWUS76 KSGX 191237
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
537 AM PDT Sat Oct 19 2024

CAZ048-055-057-554-191345-
/O.EXP.KSGX.WI.Y.0027.000000T0000Z-241019T1300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Fontana, Corona, Riverside, Moreno
Valley, Running Springs, Anaheim, Lake Arrowhead, Crestline, San
Bernardino, Santa Ana, and Orange
537 AM PDT Sat Oct 19 2024

...WIND ADVISORY WILL EXPIRE AT 6 AM PDT EARLY THIS MORNING...

Santa Ana Winds will weaken through the morning. The Wind Advisory 
will be allowed to expire at 6 AM.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 17, 3:35 AM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 17, 3:35 AM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
335 AM PDT Thu Oct 17 2024

.SYNOPSIS...
A cooling trend will continue through today for the coast and
valleys and through Friday for the mountains and deserts. The
marine layer will continue to deepen through tonight with patchy
drizzle this morning and a chance for mostly light showers for
late today through tonight. Gusty west winds for the mountains and
deserts for this afternoon and evening will become gusty northwest
to north on Friday. Then dry with a warming trend for Saturday
through Wednesday with Wednesday high temperatures near average at
the coast to 5 to locally 10 degrees above average inland.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Saturday)...
The marine layer has deepened to around 4500 feet. There has been
some patchy drizzle with the greatest concentration of light
measurable amounts in portions of inland Orange County. The marine
layer will continue to deepen into tonight with a low pressure
system from the northwest bringing a chance for mostly light
showers from late today through tonight.

Onshore flow will strengthen with gusty west winds for the
mountains and deserts for this afternoon and evening with gusts to
25 to 35 mph and isolated gusts of 40 to 50 mph for the northern
Coachella Valley below the San Gorgonio Pass. There will be gusty
northwest to north winds for Friday with weaker winds on Saturday.

The cooling will continue for the mountains and deserts for today
and Friday with high temperatures for portions of the mountains
as much as 10 to 15 degrees cooler than Wednesday with the deserts
into the mountains another 5 to 10 degrees cooler on Friday with
the higher elevations in the mountains 15 to 20 degrees below
average on Friday.

The coast and valleys will begin to warm on Friday with high
temperatures for most areas another 4 to 8 degrees warmer on
Saturday, but still a few degrees below average near the coast to
5 to locally 10 degrees below average inland.

&&

.LONG TERM (Sunday through Wednesday)...
High pressure to the south will continue the warming trend for
Sunday through Wednesday with Wednesday high temperatures near
average at the coast to 5 to locally 10 degrees above average for
inland areas, into the mid to upper 90s for the lower deserts and
into the mid 80s to lower 90s for the inland valleys.

&&

.AVIATION...
170930Z...Coast/Valleys...Low clouds over the entire coastal basin
will have bases 2500-3500 feet MSL with tops around 4200 feet, with
VIS 3-5SM far inland and local higher terrain obscured. Local VIS 2-
5SM in -DZ through 16Z. Limited and random scatter out 18-01Z. BKN
low clouds becoming more uniform after 01Z, with areas of -DZ and
-SHRA temporarily lowering bases/VIS through 11Z Friday.

Mountains/Deserts...Westerly winds gusting 25-45 kts after 23Z
mainly over ridges and through mountain passes into adjacent
deserts. MOD updrafts and downdrafts in lee of ridges and passes.

&&

.MARINE...
No hazardous marine conditions are expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...17
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 1:19 PM PDTRed Flag WarningSGXOrange, Riverside, San Bernardino, San Diego31 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.